Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
April 16, 2014, 09:14:33 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 619905
  • Total Topics: 46702
  • Online Today: 258
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: lipohypertrophy  (Read 3762 times)

0 Members and 1 Guest are viewing this topic.

Offline wtfimpoz

  • Member
  • Posts: 418
  • Let's make biscuits!
lipohypertrophy
« on: November 12, 2010, 12:33:03 AM »
I have an unusually fat neck and have always battled a "belly".  Even at my thinnest I've been this way.  LipoATROPHY gets a lot of attention, but does anybody know anything about its twin, lipoHYPERTROPHY, and which, if any, modern drugs are likely to cause it?  

EDIT:  I'm obviously not under the impression that I'm already experiencing body side effects from the drugs.  I am concerned that my body type predisposes me to this though.
« Last Edit: November 12, 2010, 12:44:14 AM by wtfimpoz »
09/01/2009-neg
mid april, 2010, "flu like illness".
06/01/2010-weakly reactive ELISA, indeterminant WB
06/06/2010-reactive ELISA, confirmed positive.

DATE       CD4     %     VL
07/15/10  423     33    88k
08/28/10  489     19    189k
09/06/10-Started ATRIPLA
09/15/10  420     38    1400
11/21/10  517     25    51

Offline aztecan

  • Member
  • Posts: 5,357
  • 28 years positive, 56 years a pain in the butt
Re: lipohypertrophy
« Reply #1 on: November 13, 2010, 02:53:17 PM »
Howdy,

Yes, I have lipohypertrophy. Mine showed up after about a decade on Crixivan and AZT.

While you may have a predisposition for fat neck or a bit of a belly, as you mentioned, that doesn't necessarily mean you would be more likely to develop lipohypertrophy.

I was always quite thin, skinny, in fact.

The adipose tissue (fat) that is deposited with lipohypertrophy is visceral, meaning around the internal organs, not subcutaneous, or below the skin but above muscle tissue. The latter is what what most people call a "beer belly."

With lipo, you can do all the crunches and diets you wish, but it won't help.

Likewise, the hump is also made up of the same type of adipose tissue, which is more fiberous than regular fat.

That is why it is sometimes not possible to use liposuction to remove it, and it must often be surgically removed. The problem is, the removal may only be temporary, as it often returns.

Both lipoatrophy and lipohypertrophy may be a result of mitochondrial damage done by long-term use of some of the ARVs.

The most noted culprits for this were the old nukes, such as Zerit and, possibly, AZT, and some of the PIs, especially Crixivan, which I took for quite a while.

The newer meds are much less likely to cause this, they say. The newer PIs, such as Reyataz, are not supposed to promote this type of development. Likewise the newer nukes, like Truvada (Emtriva and Viread), are also supposed to be less likely to cause this.

I personally wonder whether there may be some connection between mitochondrial toxicity and hyperlipidimia, which can also be induced by the PIs.

There are no clear cut answers regarding what to watch out for or what meds to avoid. My hump developed quite quickly, in less than a year.

Were I going to start meds today, I would probably opt for one of the newer meds, such as Atripla, if I could tolerate it. It is unlikely you would start on any of the old first-line drugs like Crixivan unless there were some underlying need.

I hope this helps.

HUGS,

Mark


"May your life preach more loudly than your lips."
~ William Ellery Channing (Unitarian Minister)

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.